Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2002, 6:57 PM MDT for Washington County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2002, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 1, 2002, 7:55 PM MDT
- In force
- 58 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 4732 m above ground
- 0-6 km bulk shear
- 135 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
846 WUUS55 KBOU 020057 SVRDEN COC121-020155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 656 PM MDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF AKRON * UNTIL 755 PM MDT * AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PLATNER...OR ABOUT 7 MILES EAST OF AKRON...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON AND PLATNER. LARGE HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4014 10337 3995 10331 3999 10293 4021 10305 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:38 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 1, 2:38 PM MDT, 4 hours 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT MON JUL 01 2002 SHORT TERM DISCUSSION: TONIGHT...LITTLE TO TALK ABOUT WITH STRONG MID-LVL SUBSIDENCE OVER THE AREA. MIGHT SEE ONE OR TWO BRIEF GUSTY VIRGA SHWRS OVER THE NEAR THE FRONT RANGE ERLY...THEN LOOK FOR CLEARING ALL AREAS. ONLY OTHER THING...GRIDS SHOW SFC DEWPTS RISING OVERNIGHT ON THE ERN PLAINS WITH DEWPTS CLIMBING INTO THE LOWER/MID 60S BY DAWN IN FAR ERN ZONES. TUESDAY...LOOKS LIKE ANOTHER UNSEASONABLY HOT AND DRY DAY...WITH MAX TEMPS IN THE 90S ON THE PLAINS. THUS SHOULD SEE STRING OF 90 DEG DAYS CONTINUING AT LEAST ONE MORE DAY AT DENVER. ATMOSPHERE LOOKS STRONGLY CAPPED DURING THE DAY ESPLY E OMTNS FOLLOWING PASSAGE OF A WK COLD FRONT DURING THE MORNING HOURS. STRONG HEATING AND THE INFLUX OF MID-LVL MOISTURE LATE IN THE DAY SHOULD BE ENOUGH TO PRODUCE ISOLATED STORMS OVR THE FRONT RANGE...MONUMENT RIDGE AND ACROSS PARK CTY. DRY LIGHTNING PROBABLY MORE OF A CONCERN TUESDAY AFTN WITH SUB-CLOUD ENVIRONMENT STILL QUITE DRY. TUESDAY NIGHT THROUGH INDEPENENCE DAY...MID AND UPPER-LVL MOISTURE PROGD TO INCREASE QUICKLY ACROSS THE FCST AREA LATE TUES AFTN AND EVN. CIRCULATION AROUND A DEEP CUTOFF LOW SPINNING OFF SRN CA AND A GREAT PLAINS UPR RIDGE WILL HELP TO TRANSPORT GULF MOISTURE UP INTO ERN CO OVERNIGHT. IN ADDITION TO THIS MOIST AND UNSTABLE SLY FLOW...E-SELY UPSLOPE FLOW AT LOW-LEVELS WILL BE IN PLACE EAST OF THE FNT RNG. AVN LOOKS MUCH WETTER THAN ETA...BUT STILL BELIEVE ENOUGH MOISTURE AND OROGRAPHIC FORCING WILL BE AROUND TO PRODUCE SCATTERED SHOWERS AND STORMS IN THE MTN...FOOTHILL AND URBAN CORRIDOR ZONES TUESDAY NIGHT. WOULD NOT BE SURPRISED TO SEE A FEW HVY RAIN PRODUCERS DURING THE EVENING...SO LATER SHIFTS MAY BE DEALING WITH LOCALIZED FLASH FLOODING ESPLY IN WILDFIRE BURN AREAS. FARTHER OUT ON THE PLAINS CHANCES FOR MEASURABLE PCPN NOT LOOKING AS GOOD...SO WILL GO WITH ISOLD COVERAGE TUESDAY EVE. ON WEDNESDAY... ATMOSPHERE LOOKS EVEN WETTER WITH FAIRLY DEEP SUBTROPICAL MOISTURE PLUME OVER THE FRONT RANGE. THOUGH UPSLOPE FLOW NOT AN ISSUE...WILL ASSUME EVEN MOISTURE WILL BE AROUND FOR HEATING TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN AND ALONG THE MTNS AND ISOLATED STORMS FARTHER OUT ON THE PLAINS. AND WITH PRECIPITABLE H20 AMTS HOOVERING AROUND AN INCH AND WITH LIGHT STEERING WINDS WOULDNT RULE OUT A FEW HEAVY RAIN PRODUCERS. AN INCREASE IN CLOUD COVERAGE SHOULD ALSO RESULT IN LOWER DAYTIME TEMPS ON WEDNESDAY... ALTHOUGH MESOETA SFC TEMP GRIDS GIVING A MAX TEMP OF 94 AT DENVER. BELIEVE THIS TO BE TOO WARM. LONG TERM DISCUSSION: FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH RESPECT TO DRYING TREND BY LATE IN THE WEEKEND. AFTER WHAT APPEARS TO BE DRY AND SEASONABLY WARM DAY FRIDAY...MEDIUM RANGE MODELS SHOW A WEAK MID-LVL WAVE WITH MOISTURE MOVING UP WEST SIDE OF GREAT PLAINS UPR RIDGE AND OVER NERN CO ON SATURDAY. FOR NOW WILL GO WITH A CHANCE OF TSTMS IN THE MTN ZONES AND A SLIGHT CHANCE ON THE PLAINS SATURDAY. THEN GREAT BASIN RIDGE EXPANDS WESTWARD OVR COLORADO AND INTO THE GREAT BASIN...ESSENTIALLY CUTTING OFF THE AREA FROM INFLOW OF PACIFIC AND GULF MOISTURE THROUGH EARLY NEXT WEEK. SO WILL GO DRY WITH SLOW WARMING TREND SUNDAY AND MONDAY...EXCEPT IN MTN AND FRONT RANGE ZONES WHERE POCKETS OF MID-LVL MOISTURE TRAPPED UNDERNEATH THE RIDGE COULD HELP PRODUCE A FEW LATE DAY STORMS. BAKER .DEN...NONE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:26 PM MDT | Tornado Warning | BOU | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.